Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 17, 2019, 3:27 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2019, 3:27 PM HST (01:27 UTC)
- Expired
- Dec 18, 2019, 3:00 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWHW70 PHFO 180127 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Tue Dec 17 2019 HIZ014>021-024>028-181430- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ /O.NEW.PHFO.WI.Y.0035.191218T0127Z-191218T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala-Big Island Interior-Big Island Summits- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 327 PM HST Tue Dec 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected for the lower elevations. East winds 20 to 35 mph with gusts to 55 mph for the Big Island summits. * WHERE...The highest winds will occur through passes and over ridges of Kahoolawe, Maui and Lanai. On the Big Island the highest winds will occur through passes and over ridges in locations which include areas near Upolu Point, South Point, Saddle Road, and the Big Island Summits. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while driving. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. A Wind Advisory for the lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>013-180230- /O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, and Kaunakakai 327 PM HST Tue Dec 17 2019 ...WIND ADVISORY IS CANCELLED FOR MOLOKAI AND OAHU... Winds have fallen below advisory levels. $$
1 follow-up statement
300 WWHW70 PHFO 181300 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 300 AM HST Wed Dec 18 2019 HIZ014>021-024>028-181400- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-191218T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Maui Central Valley-Windward Haleakala- Leeward Haleakala-South Big Island-Big Island North and East- Kohala-Big Island Interior-Big Island Summits- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, and Mauna Loa and Mauna Kea Above 8000 feet 300 AM HST Wed Dec 18 2019 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels early this morning, therefore the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 17, 9:55 AM HST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 17, 9:55 AM HST, 5 hours 32 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 955 AM HST Tue Dec 17 2019 .SYNOPSIS... Breezy to windy trade winds will continue today over many locations, with a bit of a decrease expected tonight. Another round of strong winds are expected Friday and Saturday. Showers will favor windward and mountain areas in the trade wind flow, however with the stronger winds, some of the showers will reach leeward areas. Showers will be more prevalent overnight and during the morning hours. There is the potential for widespread rainfall in the Sunday to next Tuesday time period. && .DISCUSSION... Strong high pressure north-northeast of the islands continues to usher in breezy to windy trade winds. The strongest winds this morning are found over the Big Island, both at the summits and over portions of the lower elevations. A Wind Advisory remains in effect for all islands from Oahu to the Big Island through 8 pm tonight. Will be monitoring the situation today to see if the advisory needs to be extended for any areas. In any event, although winds will decrease a bit this evening, they are expected to remain breezy into Thursday. Trade wind showers will persist through the week, with some of the showers reaching leeward areas in the stronger trades. A front passing north of the islands on Wednesday and Thursday will weaken the winds a bit, but stronger winds are expected once again for the end of the week. Behind the front, another strong high pressure system builds north of the region. Winds with this next system are expected to be stronger than this current round, and reaching more areas around the islands. The GFS and ECMWF models are in good agreement with the handling of this next event, so confidence is high, but exact details will be worked out as the event gets closer. Saturday the global models develop a surface low about 800 miles west of Kauai and move it north. This will help to shift the high to the east, and bring leftover frontal moisture to the east of the islands over the islands. Additionally, the surface low will bring moisture up from the south with some instability moving in from the west. As such the forecast reflects an increase in rainfall Sunday through Tuesday. Again more details will be worked out as the event nears. && .AVIATION... Windy trades will continue into this evening thanks to a strong high well north of the island chain. Winds are strongest over Maui County and the Big Island, and based in part to pilot reports, SIGMET Victor has been issued for those areas for moderate to severe turbulence downwind of the mountains. Elsewhere, AIRMET Tango is in effect for moderate to isolated severe turbulence downwind of the mountains. Reported gusts from around the state this morning have been in the 20-25kt range with a few higher gusts around 30kts. Wind speeds will decline overnight and into Wednesday as the high moves further away from the state. Clouds and showers are riding in on the trades and impacting mainly windward coasts. VFR conditions are prevailing, but occasional short-lived MVFR conditions are not out of the question for these areas. Expect an uptick in shower activity overnight. && .MARINE... High pressure passing by north of the area will produce very strong trade winds today. A Gale Warning remains in effect for the typically windy waters around Maui County and the Big Island. A Small Craft Advisory (SCA) remains in effect for all other coastal waters due to the combination of strong trades and elevated seas. Winds will decrease a bit tonight, then lower further Wednesday through Thursday, but will likely remain strong enough to require a SCA for the typically windy waters around Maui County and the Big Island through the period. Seas are also expected to remain elevated requiring a SCA over waters exposed to northwest swells. Winds are expected to increase again beginning Thursday night and become very strong Friday through Saturday as a new strong high builds north of the islands. The SCA will likely need to be expanded to all coastal waters, with Gale force winds possible once again for some areas around Maui and the Big Island. The current northwest swell is running lower than guidance and the swell has peaked earlier this morning. The High Surf Warning for Niihau and Kauai has been cancelled and a High Surf Advisory is in effect for exposed north and west facing shores of the smaller islands through this afternoon. The northwest swell should drop below advisory levels later this evening. Another northwest swell is expected to steadily build on Thursday and may bring surf near advisory levels once again. This swell should peak late Thursday and steadily decrease Friday through the weekend. Last night's ASCAT pass showed a wide fetch of strong to near gales over and upstream of the state. This has lead to an increase in surf along east facing shores, where a High Surf Advisory is in effect. Surf may slightly drop on Wednesday as the trades weaken a bit. But very strong trades are expected to return Friday and will likely bring advisory level surf Friday night into Saturday along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM HST this evening for Oahu-Molokai-Lanai- Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala-Big Island Interior-Big Island Summits. High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala-South Big Island-Big Island North and East. Gale Warning until 6 PM HST this evening for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Big Island Windward Waters. && DISCUSSION...M Ballard AVIATION...Dye MARINE...Kino
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.